Depression can be a nasty thing to live with, driving some people into the depths of despair and right into their own makeshift hangman’s noose. Others don’t quite get that desperate, but generally see very little point to staying alive and finding joy in anything nonetheless. The use of of a prescription antidepressant, or even one that’s over-the-counter, is supposed to help alleviate those woes and help the patient get back into a more normal frame of mind. The fact that these medications work is a good thing, no matter what the Church of Scientology and Tom Cruise have to say about them (and psychology in general). However, like any good thing, having too many prescription antidepressant medications in your system at any given time can cause side effects.
Now, side effects generated by a drug like a prescription antidepressant usually take form outside of physical signs. The drug affects the chemical balance of the brain that regulates mood and emotions, so it is expected that having too much of the drug’s active ingredient in the system would result in changes to mood and emotional stability. For the most part, the most physically overt side effects drugs like these could induce would be drowsiness and a loss of alertness, occasionally accompanied by a dip in one’s hand-eye coordination. However, medical experts and concerned authorities in the Canadian province of British Columbia have found that a popular brand called Effexor, in even slight overdoses, causes seizures and has the potential to be fatal.
Effexor is known as a popular prescription antidepressant in the B.C. Area, with prescriptions numbering 621,000 being recorded in 2006. 225 milligrams per day is the absolute limit on just how much of the drug should be in any given adult’s system for a 24 hour period, with the cap being set at a much lower 5.5 milligrams per kilogram of weight in children. However, according to reports from concerned groups and some members of the Canadian medical community, even the slightest overdose of Effexor can cause various side effects to manifest, with most of them requiring that the patient be hospitalized. The drug became widely popular because it was seen to be at lower risk of side effects in overdoses than other prescription antidepressant medications available at the time it was introduced.
However, concerned authorities and the pharmaceutical manufacturer behind the drug have admitted that it is safe and effective, provided it is taken within the prescribed dosing range. The drug, which is a serotonin and norepinephrine reuptake inhibitor, has been considered safe to use since 1994; this assumptions has only recently been challenged by reports from local poison control centers throughout the B.C. Area. According to statistics pooled from poison control offices, 548 incidents were recorded in 2006 that involved toxicity and overdoses of Effexor. This was a large amount in comparison to the 292 calls that were recorded involving selective serotonin reuptake inhibitors in general. The pharmaceutical company behind Effexor has been pooling data on overdose cases and fatalities, and has issued a statement indicating that an overdose of Effexor (or a similar SNRI antidepressant) was much more dangerous than an SSRI antidepressant. However, it was also considerably lower in risk factors than a tricyclic antidepressant overdose.